Volume 3, issue 2 (2003)

Download this article
For printing
Recent Issues

Volume 24
Issue 4, 1809–2387
Issue 3, 1225–1808
Issue 2, 595–1223
Issue 1, 1–594

Volume 23, 9 issues

Volume 22, 8 issues

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
On a theorem of Kontsevich

James Conant and Karen Vogtmann

Algebraic & Geometric Topology 3 (2003) 1167–1224

arXiv: math.QA/0208169


In [‘Formal (non)commutative symplectic geometry’, The Gelfand Mathematical Seminars (1990–1992) 173–187, and ‘Feynman diagrams and low-dimensional topology’, First European Congress of Mathematics, Vol. II Paris (1992) 97–121] M Kontsevich introduced graph homology as a tool to compute the homology of three infinite dimensional Lie algebras, associated to the three operads ‘commutative,’ ‘associative’ and ‘Lie.’ We generalize his theorem to all cyclic operads, in the process giving a more careful treatment of the construction than in Kontsevich’s original papers. We also give a more explicit treatment of the isomorphisms of graph homologies with the homology of moduli space and Out(Fr) outlined by Kontsevich. In [‘Infinitesimal operations on chain complexes of graphs’, Mathematische Annalen, 327 (2003) 545–573] we defined a Lie bracket and cobracket on the commutative graph complex, which was extended in [James Conant, ‘Fusion and fission in graph complexes’, Pac. J. 209 (2003), 219–230] to the case of all cyclic operads. These operations form a Lie bi-algebra on a natural subcomplex. We show that in the associative and Lie cases the subcomplex on which the bi-algebra structure exists carries all of the homology, and we explain why the subcomplex in the commutative case does not.

cyclic operads, graph complexes, moduli space, outer space
Mathematical Subject Classification 2000
Primary: 18D50
Secondary: 57M27, 32D15, 17B65
Forward citations
Received: 5 February 2003
Revised: 1 December 2003
Accepted: 11 December 2003
Published: 12 December 2003
James Conant
Department of Mathematics
University of Tennessee
Knoxville TN 37996
Karen Vogtmann
Department of Mathematics
Cornell University
Ithaca, NY 14853-4201